Flood, Pike
- When
- April 1, 12:00 AM EST to April 12, 6:00 PM EST
- Where
- Pike County, 0.98 mi N of Petersburg to Petersburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.514, -87.283
The river flooding that began in March ended during the first half of April. The Wabash, White, and Patoka Rivers started the month above flood stage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The river flooding that began in March ended during the first half of April. The Wabash, White, and Patoka Rivers started the month above flood stage. The flooding in April was minor on all the rivers. The exception was on the Wabash River at East Mt. Carmel, which briefly reached moderate flood stage on April 1st. The flooding consisted mostly of inundated low-lying fields and woodlands. Some river access roads and river parks were under water. After a wet March, rainfall finished drier than normal across much of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 8:25 PM EST, 3 hours 35 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
825 PM CDT Fri Mar 31 2023
.UPDATE...
Issued at 825 PM CDT Fri Mar 31 2023
Lone cluster of cells has worked through the eroding cap and is
moving quickly northeast across parts of southern Illinois.
LAPS/Mesoanalysis shows about 1000 J/kg of MLCAPE. VWP hodographs
show around 950 m2/s2 of 0-1km SRH, 50-60 kts of 0-1km total
shear. Meso has had a hard time organizing on the ongoing
supercell cluster but potential remains for this area or other
development to produce tornadoes with an organized straight line
wind potential also possibly developing if the current upscale
processes continue.
Surface dryline is approaching Carter/Ripley and may be able to
start trimming some of the watch from west to east in an hour or
so.
UPDATE Issued at 653 PM CDT Fri Mar 31 2023
LAPS/RAP soundings still show a weak subsidence inversion/cap in
place over the region. Cells to the northwest of the CWA are
left- moving which given the hodographs gives the appearance that
they may not be totally rooted in the deeper low level moisture.
Shear has started to relax just a bit over the last hour or so.
A favorable airmass is still in place for severe weather and
tornadoes, but we are starting to become more cautiously
optimistic drier/warmer air in the 700-800mb layer will limit
convective coverage. We can't completely let the guard down, and
are in the process of coordinating a watch extension into SE
Illinois, SW Indiana and the rest of western Kentucky, but it will
be a conventional watch and not a "PDS" watch.
Also updated for 00z TAFs.
UPDATE Issued at 310 PM CDT Fri Mar 31 2023
Convection in northeastern Arkansas may be becoming more surface
based. Dewpoints are increasing into the mid to upper 60s in this
area although it may still outrun the best mixed-layer instability
as it moves eastward. A local extension of the tornado watch
further east, particularly over western Kentucky may be required
shortly depending on trends with this cluster.
&&
.SHORT TERM...(Tonight through Sunday night)
Issued at 148 PM CDT Fri Mar 31 2023
In the near term, convection moving into SEMO seems to be
slightly outrunning the best instability. Breaks in the overcast
are allowing heating to build as strong moisture advection occurs
from the southwest. A cluster of supercell storms is forming over
Central Arkansas and may prove to be the initial main threat for
the Paducah CWA. Also watching cu towers building in southwestern
Missouri along a front/dryline. LAPS sounding show a weak capping
inversion around 700mb. RAP soundings forecast that to erode
through the afternoon. Expecting a steady destabilization over
the next few hours ending up around 1500 J/kg of MLCAPE with
100-150 in the 0-3km level. Mid-level lapse rates are 7.5 to 8.0
degC/km which is stronger than originally anticipated. 0-1km SRH
on NQA/PAH VWP is running around 400 m2/s2. By the time any
southwestern MO developing convection arrives after dark the shear
may be slightly more unidirectional, but will still be strong.
In short we are quite concerned the cluster of supercell storms
in Arkansas will move into the region amid a highly favorable
environment for all modes of severe. Significant/longer-tracked
tornadoes are entirely possible. That threat will likely persist
through the early evening amid favorable shear and instability.
There is some thought the timing of the storms may limit
instability in the eastern part of our area (i.e.
Evansville/Hopkinsville) but it will be close.
The entire region should prepare for a dangerous severe weather
event through early this evening.
Strong south winds will continue through the afternoon and shift
to the west. Winds Saturday are currently forecast below advisory
criteria.
.LONG TERM...(Monday through Friday)
Issued at 148 PM CDT Fri Mar 31 2023
Main focus of the long term period is thunderstorm/severe potential.
12z guidance is in a little better agreement on timing and
placement. Models hint at a little bit of precip potential Monday
night in a fairly neutral upper level environment but still think
capping probably wins that battle and keeps us mostly dry. By
Tuesday afternoon strong moisture return is fed by an approaching
upper level trough over the western Plains. Our dewpoints rise into
the mid to upper 60s. GEFS shows a bit of a spread between 62-68 for
dewpoints. Aloft the subtropical and polar jets phase over TX/OK
with a broadly diffluent region moving over the area around peak
heating. GFS/ECMWF forecast soundings how fairly marginal mixed-
layer instability due to poor low-level lapse and drier air but
shear values are highly conductive as low level winds ramp up ahead
of the approaching trough.
Stronger forcing moves through by Wednesday morning. The GFS lags
the front a little slower than the ECMWF leaving the potential for a
Thursday daypart FROPA. Instability and shear look favorable for
severe. In summary will need to watch the lead wave Tuesday night
for severe potential with a better chance on Wednesday when the
front moves through.&&
.AVIATION...
Issued at 1224 PM CDT Fri Mar 31 2023
Deteriorating flight conditions are expected this afternoon as a
line of severe thunderstorms approach from the west. A decrease to
prevailing MVFR is possible with showers popping up in a few
spots. Attempted to time the most likely time for storms with
tempo groups. Winds will be strong out of the south and shift to
the west, remaining strong after a cold front arrives this
evening. Skies should remain prevailing VFR behind the front.
&&
.AVIATION...
Issued at 1224 PM CDT Fri Mar 31 2023
Deteriorating flight conditions are expected this afternoon as a
line of severe thunderstorms approach from the west. A decrease to
prevailing MVFR is possible with showers popping up in a few
spots. Attempted to time the most likely time for storms with
tempo groups. Winds will be strong out of the south and shift to
the west, remaining strong after a cold front arrives this
evening. Skies should remain prevailing VFR behind the front.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 1 AM CDT Saturday for ILZ075>078-080>094.
MO...Wind Advisory until 1 AM CDT Saturday for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 1 AM CDT /2 AM EDT/ Saturday for INZ081-082-
085>088.
KY...Wind Advisory until 1 AM CDT Saturday for KYZ001>022.
&&
UPDATE...JGG
SHORT TERM...JGG
LONG TERM...JGG
AVIATION...JGGHazardous Weather Outlook National Weather Service Paducah KY 154 PM CDT Fri Mar 31 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011900- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 154 PM CDT Fri Mar 31 2023 /254 PM EDT Fri Mar 31 2023/ ...Outbreak of severe thunderstorms forecast...a few strong tornadoes are possible this afternoon and early tonight... This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Numerous severe thunderstorms are expected this afternoon and early tonight. The highest risk is from 3pm to 10pm. A few long- track strong tornadoes are possible. Large hail and damaging winds are expected. Storms will be fast moving to the east-northeast at up to 70 mph. This is a particularly dangerous situation. Remain alert for watches and warnings. Outside of thunderstorms, all areas can expect southwest winds will increase to 20 to 30 mph with gusts to 40 to 50 mph. A Wind Advisory is in effect for this afternoon and early tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty northwest winds occasionally up to 40 mph are possible. Thunderstorms return to the forecast Tuesday afternoon and Wednesday. Severe thunderstorms are possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant weather according to standard operating procedure. JGG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
950 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 2 SSW MURRAY 36.59N 88.33W
03/31/2023 E60 MPH CALLOWAY KY PUBLIC
WIND GUSTS ESTIMATED AT 60MPH IN SOUTHWEST
MURRAY.
&&
JGGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
951 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 4 WNW NEWBURGH 37.96N 87.47W
03/31/2023 E60 MPH VANDERBURGH IN TRAINED SPOTTER
ESTIMATED ON EAST SIDE OF EVANSVILLE.
&&
SPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1023 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 3 N BELLE PRAIRIE CITY 38.27N 88.54W
03/31/2023 E60 MPH WAYNE IL TRAINED SPOTTER
&&
CWSpecial Weather Statement
National Weather Service Paducah KY
1118 PM CDT Fri Mar 31 2023
INZ081-082-010445-
Gibson IN-Pike IN-
1118 PM CDT Fri Mar 31 2023
...Strong thunderstorms will impact portions of eastern Gibson and
Pike Counties through 1145 PM CDT/1245 AM EDT/...
At 1117 PM CDT/1217 AM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Petersburg to near Oakland
City to near Fort Branch. Movement was east at 70 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Winslow around 1225 AM EDT.
This includes Interstate 69 in Indiana between Mile Markers 22 and
52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CDT/300 AM EDT/ for
southwestern Indiana.
&&
LAT...LON 3855 8718 3852 8715 3854 8710 3851 8707
3823 8707 3823 8730 3825 8730 3825 8732
3820 8732 3820 8746 3817 8747 3817 8753
3841 8756 3852 8732 3851 8729 3854 8725
3854 8722 3855 8720
TIME...MOT...LOC 0417Z 257DEG 65KT 3850 8730 3836 8737 3823 8748
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG HOPKINSVILLE 36.85N 87.49W
03/31/2023 CHRISTIAN KY EMERGENCY MNGR
LARGE TREE DOWN INTO POWER LINES NEAR PERDUE
LANE AND S VIRGINIA ST IN HOPKINSVILLE.
1055 PM TSTM WND GST GRAYVILLE 38.26N 88.00W
03/31/2023 M60 MPH EDWARDS IL AMATEUR RADIO
1034 PM HAIL GOLDEN GATE 38.36N 88.20W
03/31/2023 U0.75 INCH WAYNE IL PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0948 PM HAIL 1 SSE DU QUOIN 37.99N 89.23W
03/31/2023 U0.75 INCH PERRY IL PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0941 PM HAIL 3 NNE HENDERSON 37.88N 87.57W
03/31/2023 U1.00 INCH HENDERSON KY PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1158 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG HOPKINSVILLE 36.85N 87.49W
03/31/2023 CHRISTIAN KY BROADCAST MEDIA
DAMAGE TO THE MIXER RESTAURANT IN DOWNTOWN
HOPKINSVILLE. THE THE THIRD STORY OF THE
BUILDING COLLAPSED.
&&
DWSThe national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086654, 1086650, 1086651, 1086652, 1086653.